Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Abacavir and didanosine linked to heart attack risk in HIV patients

Oscar Burriel/Science Photo Library

Myocardial infarction

Myocardial infarction risk was increased in patients recently exposed to abacavir and didanosine

An unexpected increased risk of myocardial infarction (MI) in HIV patients recently exposed to abacavir and didanosine has been revealed in a study published online in The Lancet (2 April 2008).

Responding to the study, the Medicines and Healthcare products Regulatory Agency said that the available information did not allow a definite conclusion to be drawn on the association of abacavir and didanosine with heart attack, but that it is keeping the issue under review.

The agency stressed that patients should not stop taking any anti-HIV medicine unless they are told to do so by their doctor and that patients who have any concerns should speak to their doctor.

The observational study followed 33,347 patients over 157,912 person years, 517 of whom suffered an MI (event rate 3.3 per 1,000 person years). The researchers originally set out to determine whether there was an association between stavudine and zidovudine and the risk of MI since evidence links the use of these drugs with the development of dyslipidaemia and insulin resistance.

They discovered that neither of these drugs, nor lamivudine, was associated with excess risk. However, an association was seen for abacavir and, to a lesser extent, didanosine — an unexpected finding since these drugs are not thought to have substantial effects on metabolic factors, the researchers say.

The rate of MI was 49 per cent greater (P=0.003) in patients who had recently used didanosine and 90 per cent greater (P=0.0001) in patients who had recently used abacavir than in those who had never used these drugs, or who last used them more than six months previously. These associations remained after adjustment for predicted 10-year risk of coronary heart disease.

Although patients with higher cardiovascular risk were more likely to be prescribed abacavir and didanosine, the researchers argue that channelling bias does not explain their findings. The rate of MI remained high as long as patients were receiving these drugs but decreased after they were stopped.

The researchers claim that their findings pose a clinical dilemma: should clinicians advise patients to remain on abacavir and didanosine but increase their vigilance to possible risk of MI while awaiting further evidence? Or should all or some patients be advised to discontinue these drugs? If a decision is made to discontinue, they say, a full assessment of the possible risks and benefits must be made for each patient.

The authors of an accompanying editorial (ibid) warn that, in general, findings from observational studies should not lead to changes in clinical practice. However, they say that in this case the magnitude of the increased risk among those at high risk of coronary heart disease cannot be ignored.

They point out that, in high risk patients, one additional MI would be expected for every 11 treated with abacavir or every 20 treated with didanosine for five years, whereas for patients at low or moderate risk of CHD the added absolute risk is modest.

“Alternatives to abacavir and didanosine in high-risk patients should be considered, although there are no similar data for the alternative, tenofovir.” They warn that any decision must be taken cautiously given the known toxicities of inadequate viral suppression, including increased cardiovascular risk.

A letter from GlaxoSmithKline, published simultaneously (ibid), states that no increase in MI was identified in 54 pooled studies of abacavir. However, the editorial suggests that the GSK analysis was not powered to detect meaningful differences.

Citation: The Pharmaceutical Journal URI: 10006441

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

RPS publications

Pharmaceutical Press is the publishing division of the Royal Pharmaceutical Society, and is a leading provider of authoritative pharmaceutical information used throughout the world.

Visit rpharms.com

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.